Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 43, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Apr 17, 2008, 7:09 PM CDT for Cherokee County, Kansas. It was in force for 9 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2008, 7:09 PM CDT (00:09 UTC)
- Expired
- Apr 18, 2008, 4:00 AM CDT
- In force
- 9 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Cherokee County, KS
The radar
The Tulsa radar (KINX), 118 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 7:40 PM CDT | FLASH FLOOD | 2 Nw Faulkner, KS | THE LOW WATER CROSSING AT THE INTERSECTION OF CHERRY CREEK AND CLEM ROAD HAS BECOME IMPASSABLE TO MOTORISTS. ALSO...WATER ON A FIELD IS BEGINNING TO FLOOD OVER 110 ROAD...JUST NORTH OF THE INTERSECTION OF 110TH AND CLEM ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -309 J/kg
- Mixed-layer LCL
- 1262 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 180014
FFWSGF
KSC021-180900-
/O.NEW.KSGF.FF.W.0043.080418T0009Z-080418T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
709 PM CDT THU APR 17 2008
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CHEROKEE COUNTY IN SOUTHEAST KANSAS...
* UNTIL 400 AM CDT FRIDAY.
* AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING SHOWERS AND THUNDERSTORMS WITH MODERATE TO HEAVY
RAINFALL ACROSS CHEROKEE COUNTY. THIS LINE OF SHOWERS AND
THUNDERSTORMS EXTENDS BACK INTO OKLAHOMA...AND WILL TRAIN OVER
CHEROKEE COUNTY FOR SEVERAL HOURS. DUE TO MOIST SOIL CONDITIONS
FROM RECENT RAINFALL...RUNOFF WILL BE ENHANCED...AND FLOODING OF
SMALL STREAMS AND CREEKS IS EXPECTED.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
AREAS NEAR...LIGHTNING CREEK...CHERRY CREEK...BRUSH CREEK...COWSKIN
CREEK...AND FLY CREEK. SEVERAL LOW WATER CROSSINGS WILL LIKELY
BECOME IMPASSABLE TO MOTORISTS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3706 9508 3734 9508 3733 9462 3699 9462
3699 9499 3700 9508
$$
CRAMER3 follow-up statements
000
WGUS73 KSGF 180528
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1226 AM CDT FRI APR 18 2008
KSC021-180900-
/O.CON.KSGF.FF.W.0043.000000T0000Z-080418T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEROKEE KS-
1226 AM CDT FRI APR 18 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM CDT FOR
CHEROKEE COUNTY...
AT 1222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. SINCE THURSDAY
EVENING...BETWEEN ONE AND TWO INCHES OF RAIN HAS BEEN ESTIMATED
ACROSS THE WARNED AREA.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
BAXTER SPRINGS...CARONA...COLUMBUS...GALENA...WEIR...SCAMMON...TREECE
AND WEST MINERAL.
LOCAL LAW ENFORCEMENT AND EMERGENCY MANAGEMENT PERSONNEL HAVE
INDICATED THAT LOW WATER CROSSING PRONE TO FLOODING AND OTHER ROADS
NEAR CREEKS AND STREAMS WERE WATER COVERED...SOME HAVE BEEN
IMPASSABLE.
THE BULK OF THE HEAVY RAINFALL WILL MOVE OFF TO THE EAST OF THE AREA
TONIGHT. HOWEVER...AN ADDITIONAL ONE QUARTER TO ONE HALF INCH OF
RAIN IS POSSIBLE ACROSS THE WARNED AREA TONIGHT.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
LAT...LON 3706 9508 3734 9508 3733 9462 3699 9462
3699 9499 3700 9508
TIME...MOT...LOC 0526Z 180DEG 0KT 3712 9491
$$
GAGAN000
WGUS73 KSGF 180834
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
332 AM CDT FRI APR 18 2008
KSC021-180900-
/O.CON.KSGF.FF.W.0043.000000T0000Z-080418T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEROKEE KS-
332 AM CDT FRI APR 18 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM CDT FOR
CHEROKEE COUNTY...
AT 330 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE HEAVY RAIN WHICH AFFECTED THE AREA EARLIER HAS ENDED. GENERALLY
SCATTERED LIGHT RAIN SHOWERS WILL BE POSSIBLE THROUGH THE REMAINDER
OF THE OVERNIGHT.
RUNOFF FROM THE EARLIER EXCESSIVE RAINFALL WILL CONTINUE TO CAUSE
FLOODING. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...
BAXTER
SPRINGS...CARONA...COLUMBUS...GALENA...WEIR...SCAMMON...TREECE AND
WEST MINERAL.
WHILE THE FLASH FLOOD WARNING WILL LIKELY BE ALLOWED TO EXPIRE AT 4
AM...A FLOOD WARNING WILL LIKELY REPLACE THE FLASH FLOOD WARNING.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
LAT...LON 3706 9508 3734 9508 3733 9462 3699 9462
3699 9499 3700 9508
TIME...MOT...LOC 0832Z 180DEG 0KT 3712 9491
$$
LINDENBERG000
WGUS73 KSGF 180857
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
353 AM CDT FRI APR 18 2008
KSC021-180903-
/O.EXP.KSGF.FF.W.0043.000000T0000Z-080418T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEROKEE KS-
353 AM CDT FRI APR 18 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 AM CDT FOR CHEROKEE
COUNTY...
HEAVY RAIN AND THE THREAT FOR FLASH FLOODING HAS ENDED ACROSS THE
WARNED AREA. HOWEVER...RUNOFF FROM PREVIOUS HEAVY RAIN WILL
CONTINUE TO PRODUCE LOCALIZED FLOODING OF LOW LYING AREAS.
A FLOOD WARNING IS NOW IN EFFECT UNTIL 1000 AM CDT FOR CHEROKEE
COUNTY AND REPLACES THE FLASH FLOOD WARNING THAT WAS PREVIOUSLY
IN EFFECT.
IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL
LAW ENFORCEMENT AGENCY.
LAT...LON 3706 9508 3734 9508 3733 9462 3699 9462
3699 9499 3700 9508
TIME...MOT...LOC 0853Z 180DEG 0KT 3712 9491
$$
ANGLEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 6:50 PM CDT, 19 minutes earlier.
Area forecast discussion, Apr 17, 6:50 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE. NATIONAL WEATHER SERVICE SPRINGFIELD MO 650 PM CDT THU APR 17 2008 .SYNOPSIS... DEVELOPING SURFACE LOW PRESSURE WAS LOCATED OVER NORTH CENTRAL OKLAHOMA AT EARLY AFTERNOON WITH A STALLED FRONT EXTENDING NORTHEAST INTO NORTHERN MISSOURI. TO THE WEST A RATHER VIGOROUS SHORTWAVE WAS TRACKING OUT OF THE SOUTHERN ROCKIES. LOW LEVELS CONTINUE TO GRADUALLY MOISTEN WITH SURFACE DEWPOINTS IN THE LOWER 50S. ONLY SLIGHTLY RICHER MOISTURE WAS NOTED TO THE SOUTHWEST WITH DEWPOINTS IN THE MIDDLE 50S ACROSS EASTERN OKLAHOMA. IN FACT DEWPOINTS ARE FAIRLY HOMOGENEOUS TO THE GULF COAST WHERE LOWER 60S ARE THE HIGHEST OBSERVED VALUES. A STOUT CAPPING INVERSION WAS ALSO INHIBITING CONVECTIVE DEVELOPMENT THROUGH EARLY AFTERNOON. HOWEVER CONVECTION WAS FORMING FROM EAST CENTRAL KANSAS INTO NORTHWEST MISSOURI ALONG THE FRONT. FOSTER && .DISCUSSION... SHORT TERM (TONIGHT THROUGH SATURDAY)... EXPECT STORMS TO INCREASE FROM EASTERN KANSAS INTO NORTHWEST MISSOURI AS WELL AS DEVELOP FROM SOUTHEAST KANSAS INTO OKLAHOMA BY LATE AFTERNOON AS SYNOPTIC SCALE ASCENT INCREASES IN ADVANCE OF THE APPROACHING MID LEVEL SHORTWAVE. THE STRENGTHENING LIFT AND COOLING MID LEVELS WILL BE SUFFICIENT THE EXISTING CAP. EXTENSIVE CLOUD COVER AND MODEST LOW LEVEL MOISTURE WILL INHIBIT DESTABILIZATION. ONLY MODEST SURFACE BASED INSTABILITY WILL DEVELOP ACROSS SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI BY LATE THIS AFTERNOON WITH CAPES AS MUCH AS 500 J/KG. DESPITE INCREASING DEEP LAYERED SHEAR THE POTENTIAL FOR SEVERE STORMS IS LOW LATE THIS AFTERNOON AND EVENING GIVEN THE ABOVE MENTIONED FACTORS. SHOWERS AND THUNDERSTORMS WILL LINE UP ALONG THE FRONT AS IT PUSHES EAST INTO THE OZARKS LATER TONIGHT. WHILE SURFACE BASED INSTABILITY WILL BE LIMITED...SUFFICIENT ELEVATED INSTABILITY WILL BE IN PLACE TO SUPPORT DEEP CONVECTION. LOCALLY HEAVY RAINFALL IS POSSIBLE BUT DO NOT EXPECT WIDESPREAD EXCESSIVE RAINFALL. AVAILABLE MOISTURE SUPPLY IS NOT OVERLY RICH WITH 850 MB DEWPOINTS LESS THAN 10 DEGREES C AND PRECIPITABLE WATER VALUES NEAR AN 1.25. ALSO THE PROGRESSIVE NATURE OF THE CONVECTIVE BAND WILL LIMITED RAINFALL ACCUMULATION. RAINFALL AMOUNTS OF ONE HALF TO AS MUCH AS ONE INCH AND A HALF MAY CAUSE SOME LOCALIZED FLOODING OF LOW WATER CROSSINGS BUT SIGNIFICANT FLASH FLOODING IS NOT EXPECTED. THEREFORE A FLASH FLOOD WATCH WILL NOT BE ISSUED. THE FRONT WILL PUSH ACROSS THE EASTERN OZARKS FRIDAY MORNING AS THE UPPER TROUGH CLOSES OFF OVER THE MIDWEST. DEEP CYCLONIC FLOW WILL KEEP CLOUDS AND SHOWERS MUCH OF THE DAY FRIDAY. CLOUDS...SHOWERS AND COLD AIR ADVECTION WILL KEEP TEMPERATURES WELL BELOW NORMAL. CLEARING WILL GRADUALLY TAKE PLACE LATE FRIDAY INTO SATURDAY FROM WEST TO EAST AS THE UPPER LOW EXITS TO THE EAST. A FEW SHOWERS MAY AFFECT THE EASTERN OZARKS SATURDAY. EXPECT A DECENT TEMPERATURE GRADIENT TO SET UP FROM SOUTHWEST TO NORTHEAST WITH LOWER 70S RETURNING TO FAR SOUTHWEST MISSOURI. FOSTER LONG TERM (SUNDAY THROUGH TUESDAY)... UPPER LEVEL RIDGING WILL BE IN PLACE ACROSS THE REGION ON SUNDAY WITH A BROAD TROUGH IN THE WESTERN CONUS. LEESIDE CYCLOGENESIS WILL TAKE PLACE WITH STRONG SOUTHERLY SURFACE WINDS DEVELOPING ACROSS THE REGION IN RESPONSE TO THE TIGHTENING PRESSURE GRADIENT. GULF MOISTURE WILL BEGIN TO ADVECT NORTHWARD WITH DEWPOINTS REACHING THE UPPER 50S AND EVEN LOWER 60S IN SOME LOCATIONS ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS EARLY NEXT WEEK. A COLD FRONT IS EXPECTED TO SHARPEN ACROSS THE PLAINS MONDAY AND APPROACH SOUTHEAST KANSAS AND THE MISSOURI OZARKS MONDAY NIGHT AND TUESDAY. UPPER LEVEL DISTURBANCES EJECTING OUT OF THE BASE OF THE WESTERN CONUS TROUGH WILL TRIGGER SCATTERED THUNDERSTORMS ACROSS THE AREA ALONG WITH THE POTENTIAL OF SEVERE THUNDERSTORMS AND FLASH FLOODING DUE TO HEAVY RAINFALL FROM AN AMPLE MOISTURE SUPPLY. THE PROGRESSION OF THE FRONT THROUGH THE PLAINS AND THE OZARKS IS HIGHLY DEPENDENT UPON THE ORIENTATION OF THE FRONT...THE TIMING OF EJECTING UPPER LEVEL DISTURBANCES...AND THE TIMING AND MAGNITUDE OF THE ANTICIPATED CONVECTION DEVELOPING ALONG THE BOUNDARY. THE FRONT IS EXPECTED TO LINGER NEAR THE OZARKS THROUGH THE MIDDLE OF NEXT WEEK WHICH WILL CONTINUE TO PROVIDE A FOCUSING MECHANISM FOR ADDITIONAL THUNDERSTORM DEVELOPMENT AND ROUNDS OF SEVERE WEATHER... HEAVY RAINFALL AND FLASH FLOODING. ANGLE && .AVIATION... PILOTS FLYING IN AND OUT OF SPRINGFIELD / JOPLIN AIRPORTS WILL NEED TO MONITOR RADAR TRENDS CLOSELY THIS EVENING AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL IMPACT BOTH AIRPORTS IN RESPONSE TO AN APPROACHING COLD FRONT. CEILINGS AND VISIBILITIES WILL FALL TO EITHER MVFR OR IFR AS THIS ACTIVITY PASSES OVER THE AIRFIELDS. SOUTHERLY WINDS WILL PERSIST THROUGH MOST OF THE EVENING...HOWEVER...AS THE COLD FRONT SHIFTS THROUGH AT OR SLIGHTLY AFTER MIDNIGHT...WINDS WILL SHIFT TO THE WEST OR SOUTHWEST. CEILING CONDITIONS MAY PERSIST AT IFR INTO TOMORROW MORNING. AN UPPER LEVEL LOW PRESSURE SYSTEM IS EXPECTED TO GRADUALLY PASS OVERHEAD. THIS SHOULD SUSTAIN LOW CEILING WELL INTO FRIDAY. AREAS OF DRIZZLE CAN NOT BE RULED OUT AS WELL...WHICH MAY HAVE IMPACTS ON VISIBILITIES. CRAMER && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Apr 17, 1:01 PM CDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 101 PM CDT THU APR 17 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181815- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 101 PM CDT THU APR 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST KANSAS AND FAR WESTERN MISSOURI...OR MAINLY ALONG AND WEST OF HIGHWAY 71 THIS AFTERNOON. THUNDERSTORMS WILL INCREASE IN COVERAGE AND SPREAD ACROSS THE MISSOURI OZARKS TONIGHT. A FEW STRONG TO POSSIBLY SEVERE STORMS CAPABLE OF PRODUCING HAIL AND STRONG WINDS WILL BE POSSIBLE. HOWEVER THE OVERALL RISK OF SEVERE WEATHER IS LOW. IN ADDITION...HEAVY RAINFALL AND LOCALIZED FLOODING OF LOW WATER CROSSINGS AND POOR DRAINAGE AREAS WILL BE POSSIBLE. WIND GUSTS OF 25 TO 35 MPH WILL CONTINUE TO AFFECT SOME AREAS THROUGH THE EARLY EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL END ACROSS SOUTH CENTRAL MISSOURI BY EARLY AFTERNOON. SEVERE WEATHER IS NOT EXPECTED. HOWEVER HEAVY RAINFALL AND LOCALIZED FLOODING WILL REMAIN POSSIBLE. THE POTENTIAL FOR THUNDERSTORMS AND HEAVY RAINFALL WILL AFFECT THE OUTLOOK AREA MONDAY NIGHT THROUGH WEDNESDAY. INITIAL INDICATIONS ARE THAT SEVERE WEATHER AND FLOODING MAY AFFECT THE OUTLOOK AREA NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) FOSTER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 3:51 AM CDT | Areal Flood Warning | SGF | Cherokee | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.